Alert archive / Montana / Tornado Warnings in 2004
Tornado Warning 7, NWS Glasgow, MT
NWS Glasgow, MT issued this tornado warning at Jul 14, 2004, 8:10 PM MDT for Sheridan County, Montana. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 14, 2004, 8:10 PM MDT (02:10 UTC)
- Expired
- Jul 14, 2004, 9:00 PM MDT
- In force
- 50 min
- Issued by
- NWS Glasgow, MT
- Area
- Counties, with a storm outline in the text
County Sheridan County, MT
The radar
The Glasgow radar (KGGW), 192 km from the middle of the area, began a volume at 02:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 8:40 PM MDT | HAIL 0.75 | 10 W Westby, MT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 14, 5:40 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 2.2 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 917 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 2452 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 15 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS55 KGGW 150210 TORGGW MTC091-150300- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE GLASGOW MT 809 PM MDT WED JUL 14 2004 THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A * TORNADO WARNING FOR... NORTHEASTERN SHERIDAN COUNTY IN NORTHEAST MONTANA * UNTIL 900 PM MDT * AT 803 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 12 MILES WEST OF WESTBY...OR ABOUT 14 MILES NORTHEAST OF PLENTYWOOD...MOVING SOUTHEAST AT 25 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... WESTBY AT 845 PM MDT IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. THIS WARNING REPLACES THE SEVERE THUNDERSTORM WARNING PREVIOUSLY ISSUED FOR THE AREA. LAT...LON 4900 10433 4883 10441 4875 10408 4899 10405 $$ 92
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this tornado warning went out at Jul 14, 1:50 PM MDT, 6 hours 20 minutes earlier.
Area forecast discussion, Jul 14, 1:50 PM MDT, 6 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 150 PM MDT WED JUL 14 2004 .SHORT TERM...FOR NORTHEAST MONTANA... BIG UPPER LEVEL HIGH PRESSURE PERCHED ABOUT OVER AMARILLO TEXAS WITH ENERGY ASSOCIATED WITH SOUTHWEST MONSOON MOVING NORTH-NORTHWEST ACROSS ARIZONA PRESENTLY. WATER VAPOR IMAGERY SHOWS RATHER DRY ATMOSPHERE OVER MOST OF CENTRAL AND EASTERN MONTANA. SURFACE PATTERN STILL WITH HIGH PRESSURE EAST AND LOW WEST...HOWEVER DUE TO HEATING AND SOME MIXING DOWN OF WIND FROM ALOFT...WIND DIRECTIONS ACROSS THE AREA ARE ALL OVER THE PLACE. AS THE EVENING NEARS AND HEATING IS LOST...MORE OF A LOW LEVEL EASTERLY FLOW SHOULD RESUME. NEXT FEW DAYS WILL SEE CENTER OF UPPER RIDGE EASE FARTHER WEST TOWARD FOUR CORNERS REGION WITH RIDGE AXIS EXPECTED TO POKE NORTH THRU CENTRAL MONTANA...LEAVING US ON THE EAST SIDE IN MORE WEST OT NORTHWEST FLOW ALOFT. MORNING MODELS ALL OVER THE PLACE WITH RESPECT TO SHORTWAVE ENERGY AROUND THE HIGH. TRYING TO FIGURE OUT WHERE THIS ENERGY WILL GO...WHICH WILL OBVIOUSLY HAVE GREAT BEARING ON THUNDERSTORM POTENTIAL WITH SUCH AN UNSTABLE ATMOSPHERE...LIKE TRYING TO STAB A FLY WITH A NEEDLE. THIS EVENING APPEARS THAT A WEAK WAVE COULD CLIP THE NORTHEAST AND PERHAPS SPUR A FEW STORMS THERE. NOTHING MUCH AFTER THIS UNTIL TOMORROW AFTERNOON/EVENING WHEN AFOREMENTIONED ENERGY IN THE DESERT SOUTHWEST NEARS THE AREA AS IT MOVES AROUND THE HIGH. CURRENT SATELLITE IMAGERY INDICATES THIS TRAJECTORY SHOULD TAKE THE ENERGY AROUND THE HIGH TO OUR SOUTH...WITH LITTLE OR PERHAPS NO EFFECT HERE AS FAR AS CONVECTION GOES. FOR NOW WILL KEEP IN SOME SLIGHT CHANCE POPS TOMORROW AFTERNOON/EVENING FOR THE WESTERN AND SOUTHERN PARTS OF THE CWA. AS FRIDAY ROLLS AROUND RIDGE AXIS STILL APPEARS TO BE WEST OF THE CWA...LEAVING NORTHWEST FLOW ALOFT. AN EXPECTED WEAK WAVE IN THIS FLOW MAY STRAFE THE NORTHEAST CORNER IN THE AFTERNOON AND EVENING...THUS MORE SLIGHT CHANCE POPS THEN. TEMPERATURES TO STAY ON THE ROASTY-TOASTY SIDE WITH READINGS GENERALLY FLIRTING AROUND THE 90 TO 95 DEGREES RANGE. NIGHTS ON THE MILD SIDE AS WELL WITH READINGS GENERALLY 60 TO 65. SUDDENLY SOME OF THOSE HIGHS WE HAD IN THE 50S IN JUNE DO NOT LOOK SO BAD. .LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY... MEDIUM RANGE MODELS ARE IN ABOVE AVERAGE AGREEMENT WITH THE LONGWAVE PATTERN THIS WEEKEND INTO THE MIDDLE OF NEXT WEEK. THE EXTENDED PERIOD STARTS THIS WEEKEND WITH A LARGE UPPER RIDGE ACROSS THE FOUR CORNERS REGION EXTENDING NORTH INTO MONTANA. THE NORTHERN PERIPHERY OF THE RIDGE TO BREAK DOWN WITH THE UPPER FLOW BECOMING MORE ZONAL EARLY NEXT WEEK. VERY WARM/HOT WEATHER THIS WEEKEND WILL GIVE WAY TO SEASONABLE TO SLIGHTLY BELOW AVERAGES TEMPERATURES BY EARLY NEXT WEEK. FRIDAY NIGHT & SATURDAY...A LARGE UPPER RIDGE WILL COVER THE WESTERN CONUS WITH AN ANOMALOUSLY DEEP TROUGH IN THE EAST. AN UPPER TROUGH WILL REMAIN IN THE NORTHEAST PACIFIC INCHING TOWARD THE WEST COAST OF NOAM THROUGH SATURDAY. TEMPERATURES WILL CONTINUE TO BE QUITE WARM UNDER THE UPPER RIDGE...BUT NOT EXCESSIVELY SO AS THE 30C+ 850 TEMPERATURES WILL BE CONFINED TO THE GREAT BASIN. IN ANY CASE... MOST SPOTS SHOULD SEE HIGH TEMPERATURES OF 90F OR ABOVE SATURDAY. DID NOT MAKE ANY CHANGES TO THE MAXIMA SATURDAY...BUT DID BUMP OF THE MINIMA A FEW DEGREES FRIDAY NIGHT. FOR A FEW DAYS THE GFS HAS BEEN SHOWING THAT A SHORTWAVE WILL TRAVERSE THE TOP OF THE RIDGE A CLIP OUR NORTHEAST ZONES. THE GFS STILL SEEMS TO BE THE ONLY OPERATIONAL MODEL HITTING THIS FEATURE FRIDAY EVENING. PER COORDINATION WITH KBIS WILL LEAVE THE POPS ALONE AS THEY HAVE ALREADY BEEN ADJUSTED A COUPLE OF TIMES. ALSO APPEARS THAT THERE MAY BE A WEAK FRONT ACROSS THE AREA SO WILL NOT MAKE ANY CHANGES. AS WE GET CLOSER TO THE TIME PERIOD...AND IF THE FEATURE FAILS TO DEVELOP WHERE IT CAN BE SEEN IN THE FLOW WOULD BE ABLE TO PULL THE POPS. SATURDAY NIGHT & SUNDAY...IT LOOKS A LITTLE MORE LIKELY THAN IT DID 24 HOURS AGO THAT THE UPPER RIDGE WILL HOLD AND KEEP IT DRY THROUGH SUNDAY AND THUS THE ONGOING DRY FORECAST IS LOOKING GOOD. HEIGHTS AND THICKNESS VALUES DO NOT CHANGE MUCH AND WOULD EXPECT HIGH TEMPERATURES TO BE SIMILAR TO SATURDAY AFTER A MILD NIGHT SATURDAY NIGHT. SUNDAY NIGHT & MONDAY...A COLD FRONT WORKS ACROSS NORTHEAST MONTANA SUNDAY NIGHT AS THE UPPER TROUGH PUSHES INTO WESTERN CANADA. LOOKS LIKE THERE WILL NOT BE MUCH MOISTURE TO WORK WITH AND THE BEST DYNAMICS SHOULD REMAIN TO OUR NORTH. STILL WITH A COLD FRONT WORKING ACROSS THE AREA THIS TIME OF YEAR SOME LOW POPS FOR ISOLATED TO SCATTERED THUNDERSTORMS LOOK GOOD. ON MONDAY THE UPPER TROUGH PUSHES EAST THROUGH THE CANADIAN PRAIRIE WITH WEST TO SOUTHWEST FLOW ACROSS EASTERN MONTANA. THE COLD FRONT AND REAL UNSTABLE AIR SHOULD BE DISPLACED TO OUR EAST. 500H HEIGHTS DROP ABOUT 60-80DAM AND ALTHOUGH NOT A TON OF COOLING IN THE WAKE OF THE FRONT IT SHOULD BE ENOUGH TO KNOCK TEMPERATURES BACK TO SEASONABLE LEVELS FOR THE MIDDLE OF JULY. TUESDAY INTO WEDNESDAY...THE ECMWF AND GFS BOTH GENERALLY DEPICTING ZONAL FLOW ACROSS THE NORTHERN TIER OF THE CONUS FROM THE PACIFIC NORTHWEST INTO THE NORTHERN PLAINS. THE GFS IS A BIT MORE PROGRESSIVE THAN THE ECMWF AT PUSHING THE UPPER TROUGH EAST AND HAS SLIGHTLY LOWER HEIGHTS AND THICKNESSES THAN THE ECMWF WITH NEARLY ZONAL FLOW UNDERNEATH THE DEPARTING TROUGH. ALWAYS POSSIBLE THIS TIME OF YEAR THAT A STRONG UPPER RIDGE WILL NOT GET KNOCKED DOWN AS MUCH AS THE MODELS ARE SHOWING...BUT BASICALLY THEY ARE ON THE SAME PAGE IN KNOCKING THE RIDGE DOWN SO CONFIDENCE A LITTLE ABOVE AVERAGE THAT THE RIDGE WILL BE SHUNTED TO OUR SOUTH. INHERITED GRIDS HAVE DRY WEATHER WITH TEMPERATURES NEAR AVERAGE BOTH DAYS WHICH LOOKS GOOD. SHOULD THE RIDGE NOT GET PUSHED AS FAR SOUTH TEMPERATURES COULD BE A LITTLE WARMER...BUT ON THE FLIP SIDE THE GFS HAS HEIGHTS AND THICKNESSES A BIT BELOW AVERAGE FOR THIS TIME OF YEAR. CB && .CLIMO...NO 90 DEGREE DAYS AT GLASGOW YET THIS YEAR...BUT LIKELY TO END THIS WEEK...ONLY A DAY OR TWO SHORT OF THE LATEST FIRST 90 DEGREE HIGH OF THE YEAR EVER...WHICH WAS JULY 17, 1976. THROUGH THE FIRST TWO WEEKS OF JULY THERE HAVE ONLY BEEN TWO DAYS WITH ABOVE AVERAGE TEMPERATURES AT GLASGOW. THE AVERAGE TEMPERATURE OF 65.8 DEGREES IS 3.3 DEGREES BELOW AVERAGE. && .GGW WATCHES/WARNINGS/ADVISORIES...NONE. &&
In the hours before
Local storm report, Jul 14, 6:51 PM MDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
651 PM MDT WED JUL 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL 8 S WIBAUX 46.87N 104.19W
07/14/2004 1.50 INCH WIBAUX MT TRAINED SPOTTER
&&
BOGELLocal storm report, Jul 14, 7:02 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
702 PM MDT WED JUL 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0658 PM HAIL 5 S WIBAUX 46.91N 104.19W
07/14/2004 1.00 INCH WIBAUX MT EMERGENCY MNGR
&&
BOGELLocal storm report, Jul 14, 7:58 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
758 PM MDT WED JUL 14 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0753 PM HAIL 8 N RAYMOND 48.99N 104.58W
07/14/2004 1.75 INCH SHERIDAN MT TRAINED SPOTTER
&&
BOGELThe office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 6:01 PM MDT | Severe Thunderstorm Warning | GGW | Wibaux | 44 min |
| Jul 14, 6:05 PM MDT | Severe Thunderstorm Warning | GGW | Dawson | 10 min |
| Jul 14, 6:13 PM MDT | Severe Thunderstorm Warning | GGW | Dawson | 47 min |
| Jul 14, 6:46 PM MDT | Severe Thunderstorm Warning | GGW | Wibaux | 34 min |
| Jul 14, 7:47 PM MDT | Severe Thunderstorm Warning | GGW | Sheridan | 58 min |
| Jul 14, 9:09 PM MDT | Severe Thunderstorm Warning | GGW | Sheridan | 51 min |
Nearby
Tornado Warnings in Montana, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.